Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 80, NWS Topeka, KS

May 8, 2016Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2016, 10:36 PM CDT for Cloud County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2016, 10:36 PM CDT (03:36 UTC)
Expired
May 8, 2016, 10:57 PM CDT
In force
21 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 9:08 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS53 KTOP 090336
SVRTOP
KSC029-090415-
/O.NEW.KTOP.SV.W.0080.160509T0336Z-160509T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1036 PM CDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1115 PM CDT

* AT 1036 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF CONCORDIA...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...CLYDE AND AURORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3956 9787 3965 9761 3965 9737 3948 9737
      3935 9791
TIME...MOT...LOC 0336Z 240DEG 34KT 3950 9775 

HAIL...0.75IN
WIND...60MPH
 
$$

BB
2 follow-up statements
236 
WWUS53 KTOP 090349
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 PM CDT SUN MAY 8 2016

KSC029-090415-
/O.CON.KTOP.SV.W.0080.000000T0000Z-160509T0415Z/
CLOUD-
1049 PM CDT SUN MAY 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL CLOUD COUNTY...

AT 1049 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CONCORDIA...
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLYDE AND AURORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9761 3965 9737 3948 9737 3937 9783
      3941 9788 3959 9779
TIME...MOT...LOC 0349Z 240DEG 29KT 3955 9765 

HAIL...0.75IN
WIND...60MPH
 
$$

BB
766 
WWUS53 KTOP 090357
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1057 PM CDT SUN MAY 8 2016

KSC029-090406-
/O.CAN.KTOP.SV.W.0080.000000T0000Z-160509T0415Z/
CLOUD-
1057 PM CDT SUN MAY 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLOUD COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3965 9761 3965 9737 3948 9737 3937 9783
      3941 9788 3959 9779
TIME...MOT...LOC 0354Z 240DEG 34KT 3959 9757 

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:32 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 8, 6:32 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
632 PM CDT SUN MAY 8 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 311 PM CDT SUN MAY 8 2016

Persistent showers and thunderstorms continue to move northeast
across much of northeast and east central Kansas this afternoon as a
lead wave moved northeast into south central Kansas. The convection
has also stabilized the atmosphere across northeast Kansas with
latest mesoanalysis showing around 500 to 1000 J/kg of CAPE at
19Z. Surface analysis at 19Z places the dryline in southwest
Kansas with a surface low in northeast New Mexico. Stronger wave
was beginning to exit the base of the upper trough across the
Rockies and was moving into western Kansas. Low level jet was
backing more to the south this afternoon with the approach of the
wave, this will focus best moisture flux into central and eastern
Kansas this evening and overnight. Forcing for ascent will
continue through the evening across south central into northeast
Kansas as left exit region of 110 kt upper jet streak approaches
the area. Areas of north central and central Kansas where the
atmosphere has not been worked over should have the better chances
of severe storms this evening where instability is higher and mid
level lapse rates are steeper. Areas further east still have the
potential for isolated severe storms this evening and tonight.
Also additional storms are likely to develop in the vicinity and
north of the warm front near the Nebraska border. Hail and winds
will be the main hazards with a few tornadoes possible.

Monday the dryline mixes to the east into central Kansas in the
afternoon while the upper trough ejects to the northeast across the
Central Plains and takes a negative tilt as it does so. Shear is
around 25 to 35 kts in the late afternoon hours with around 1200 to
1800 J/kg of mixed layer cape. Forecast soundings showing the EML
weakening late in the afternoon and expect storms to fire in the
instability axis across the eastern half of the forecast area. Large
hail and damaging winds will be the main hazards and tornadoes will
also be possible with any supercell storms.

.LONG TERM...(Monday Night through Sunday)
Issued at 311 PM CDT SUN MAY 8 2016

Monday Night through Wednesday...Upper trough digging SE into the
Pacific Northwest this afternoon is forecast to reach the central
rockies by 00 UTC Tuesday. Meanwhile, the upper low centered over
southern Wyoming this afternoon lifts out reaching the northern
plains by 00 UTC Tuesday with a trough extending south through the
plains.  The upper trough over the central rockies continues to dig
southeast into the plains Tuesday and Wednesday. As it does, a
surface low should deepen over southeast Colorado by 00 UTC Wed and
then track east across Kansas Tuesday night and Wednesday.  With
respect to the surface low, the 12 UTC GFS looks fast compared to
the 12 UTC ECMWF/NAM/Canadian and we based the forecast on the
consensus and did not the GFS.

As for the sensible weather, will forecast chance of thunderstorms
Monday night.  Severe weather parameters should decrease by Monday
evening with deep layer shear decreasing to less than 30 KTs.  On
Tuesday, northeast Kansas should be between systems and will
forecast dry weather. We are expecting more showers and
thunderstorms Tuesday night and Wednesday associated with the second
upper trough and surface system.  The surface boundary may behave
like an inverted trough with much of the precipitation to the west
of the trough or post frontal. With this in mind, much of the
precipitation on Wednesday should be post frontal with the better
chances of severe weather east of the forecast area.

Wednesday night through Sunday, upper northwesterly flow will slowly
transition into a more zonal flow regime.  By Friday afternoon
several minor shortwaves translate through the flow, but with
moisture still off to the south, perhaps the best chance for any
significant rainfall will be late Friday into Saturday morning.  The
rest of the period suggests considerable variability at this point
with only slight chance POPs over the next weekend. Long term
guidance in good agreement that moisture will not be plentiful
outside of the weak return with a weak wave late Friday previously
mentioned.  Mainly mid level subsidence and generally stable
soundings after this suggest that perhaps some periods of showers
but likely mostly cloud cover will be the story with the zonal flow
in place suggests that baroclinicity will be at a premium.

Meanwhile, high temps and low temps will remain near normal through
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 611 PM CDT SUN MAY 8 2016

Areas of scattered TSRA are expected to move in to the TOP and
FOE terminals shortly after 00Z. Additional scattered TSRA is
expected to develop over central Kansas and move eastward into all
terminals between 03Z and 06Z. These storms are forecast to have
MVFR conditions with ceilings falling to IFR within the heaviest
storms and after the activity passes and stratus deck lowers. IFR
persists through mid morning before VFR returns aft 16Z.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...Drake/Johnson
AVIATION...Prieto
Hazardous weather outlook, May 8, 9:22 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT SUN MAY 8 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-100230-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
922 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS
THROUGH MIDNIGHT. GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY RAINFALL AND
PEA SIZE HAIL ARE THE GREATEST HAZARDS WITH THESE STORMS.

STORMS OVER NORTH CENTRAL KANSAS ARE EXPECTED TO EVOLVE EASTWARD
TOWARDS NORTH CENTRAL KANSAS LATER THIS EVENING. THE STRONGEST
STORMS MAY BE SEVERE WITH LARGE HAIL, HEAVY RAINFALL, AND ISOLATED
DAMAGING WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
PORTIONS OF THIS AREA THROUGH 1 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE CONTINUES TO BE A CHANCE FOR STRONG TO SEVERE STORMS ACROSS
PORTIONS OF EASTERN KANSAS ON MONDAY. THE MAIN THREATS WILL BE
HAIL AND DAMAGING WIND WITH THE SMALL POSSIBILITY OF A FEW
TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE MONDAY AFTERNOON
INTO THE EVENING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO
EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 8, 8:24 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT SUN MAY 8 2016

KSZ038-039-055-090200-
WABAUNSEE-OSAGE-SHAWNEE-
824 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE...
SOUTHWESTERN SHAWNEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 900 PM
CDT...

AT 823 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KEENE AND A SECOND STRONG THUNDERSTORM NEAR
HARVEYVILLE...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. TRAINED SPOTTERS
NEAR ESKRIDGE REPORTED NICKEL SIZE HAIL WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...MAPLE HILL...HARVEYVILLE AND KEENE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 BETWEEN MILE MARKERS 340 AND 346.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 161.

LAT...LON 3874 9591 3888 9609 3913 9605 3900 9583
TIME...MOT...LOC 0123Z 203DEG 32KT 3891 9605

BB
Special weather statement, May 8, 8:39 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT SUN MAY 8 2016

KSZ055-090215-
OSAGE-
839 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE COUNTY UNTIL 915
PM CDT...

AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MELVERN LAKE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYNDON...MELVERN...OLIVET AND MELVERN LAKE.

LAT...LON 3843 9582 3843 9585 3856 9594 3870 9563
      3851 9555
TIME...MOT...LOC 0139Z 244DEG 23KT 3850 9582

BD
Local storm report, May 8, 9:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
941 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HEAVY RAIN       EMPORIA                 38.40N 96.18W
05/08/2016  M1.26 INCH       LYON               KS   BROADCAST MEDIA

            AS OF 0230 UTC.

&&

JP
Special weather statement, May 8, 9:56 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT SUN MAY 8 2016

KSZ008-020-090345-
CLOUD-REPUBLIC-
956 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC AND NORTHWESTERN
CLOUD COUNTIES UNTIL 1045 PM CDT...

AT 955 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RANDALL...AND ADDITIONAL STRONG STORMS NEAR LOVEWELL
STATE PARK AND BELOIT...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SCANDIA...JAMESTOWN...COURTLAND...NORWAY AND REPUBLIC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 4000 9763 3946 9770 3935 9793 4000 9793
TIME...MOT...LOC 0255Z 225DEG 32KT 3962 9798

BB
Local storm report, May 8, 10:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     FLOOD            EMPORIA                 38.40N 96.18W
05/08/2016                   LYON               KS   BROADCAST MEDIA

            REPORTS OF PONDING IN LOW LYING AREAS LEAD TO STREET
            CLOSURES IN THE EMPORIA AND SURROUNDING AREAS. RAINFALL
            ESTIMATES RANGED FROM 1.5. UP TO 3 INCHES. FLOODING HAS
            BEGUN TO RECEDE AT THIS TIME.

&&

JP
Local storm report, May 8, 10:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HEAVY RAIN       LYNDON                  38.61N 95.68W
05/08/2016  M2.22 INCH       OSAGE              KS   PUBLIC

            24 HOUR STORM TOTAL

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:12 PM CDTSpecial Weather StatementTOPLyon33 min
May 8, 8:24 PM CDTSpecial Weather StatementTOPWabaunsee36 min
May 8, 8:39 PM CDTSpecial Weather StatementTOPOsage36 min
May 8, 9:01 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage18 min
May 8, 9:56 PM CDTSpecial Weather StatementTOPRepublic49 min
May 8, 10:00 PM CDTAreal Flood AdvisoryTOPLyon, Osage3 hr
May 8, 10:05 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
May 8, 10:44 PM CDTSpecial Weather StatementTOPRepublic46 min
May 9, 12:28 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa62 min
May 9, 1:13 AM CDTAreal Flood WarningTOPRepublic3 hr
May 9, 1:27 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington48 min
May 9, 1:37 AM CDTAreal Flood WarningTOPCloud3 hr
May 9, 1:40 AM CDTSevere Thunderstorm WarningTOPCloud, Republic25 min
May 9, 2:09 AM CDTSevere Thunderstorm WarningTOPWashington41 min
May 9, 2:45 AM CDTSpecial Weather StatementTOPCloud30 min
May 9, 5:25 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa50 min
May 9, 5:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington47 min
May 9, 5:41 PM CDTSevere Thunderstorm WarningTOPCloud, Republic49 min
May 9, 6:08 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington52 min
May 9, 6:10 PM CDTSevere Thunderstorm WarningTOPWashington50 min
May 9, 6:20 PM CDTSevere Thunderstorm WarningTOPClay, Washington40 min
May 9, 6:28 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
May 9, 6:44 PM CDTSevere Thunderstorm WarningTOPWashington46 min
May 9, 6:45 PM CDTSevere Thunderstorm WarningTOPRepublic45 min
May 9, 6:56 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington49 min
May 9, 6:59 PM CDTSevere Thunderstorm WarningTOPWashington31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.